Hide this
 

Acne Drug Linked To Suicide Risk

January 02, 2008 | 15,139 views

The US Food and Drug Administration (FDA) issued a statement February 24 advising physicians and consumers about reports of "depression, psychosis, and rarely suicidal thoughts and actions" related to use of the acne drug isotretinoin (Accutane).

The FDA and Hoffmann-La Roche, the pharmaceutical company that markets the drug, also announced that labeling of the drug will be changed to strengthen the current warning about a risk of depression in patients using the drug.

The FDA was concerned after receiving some two dozen reports of patients whose psychological symptoms improved after stopping Accutane therapy, but worsened with re-start of the drug. That's an important clue that something might be occurring.


Dr. Mercola's Comment:

Aside from being one of the most dangerous drugs ever developed for pregnancy (this drug is guaranteed to produce fetal damage) we now have confirmation that it is also clearly associated with depression.This is sad as acne is generally not that difficult to control for most patients.

Unfortuantely, most dermatologists don't have a clue about the importance that diet plays in this illness. If one does not achieve the desired results with the dietary guidelines I printed in newsletter #35 one can use high does of non-synthetic vitamin A to achieve very similar results as Acutane with virtually none of the side effects.

It is important to NOT use oral antibiotics as this will inevitably lead to more complications than it solves. It is also necessary to have a high quality vitamin A though as that will limit its potential toxicity.

I have found one of the safest forms of Vitamin A to be made by a company out of Texas. High doses of synthetic vitamin A will likely lead to complications.

One can use doses as high as 300,000 units per day for short periods as long is one is careful to discontinue the vitamin if any unusual symptoms develop such as headaches or nausea which are the most troublesome.

This dose is generally only needed for a few weeks and can be decreased to 100,000 units for 1-3 months and then be discontinued. Newer studies suggest this dosing will probably not cause pregnancy complications but one should avoid getting pregnant while on the vitamin A and not take it if pregnant.

Thank you! Your purchases help us support these charities and organizations.